Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 19, 2003, 12:47 AM EDT for 4 counties in Virginia. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 12:47 AM EDT (04:47 UTC)
- Expired
- Jul 19, 2003, 2:15 AM EDT
- In force
- 88 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 190453 CCA
FFWAKQ
VAC199-650-700-735-190615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 AM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
CITY OF POQUOSON IN SOUTHEAST VIRGINIA
CITY OF HAMPTON IN SOUTHEAST VIRGINIA
YORK COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 215 AM EDT
* AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE PENINSULA...MOVING
SLOWLY SOUTHEAST AT 10 MPH. DOPPLER RADAR ESTIMATED RAINFALL FROM
THESE STORMS HAS BEEN 2 TO 2 1/2 INCHES FROM PORTIONS OF THE CITY
OF NEWPORT NEWS AND YORK COUNTY.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLASH FLOODING INCLUDE...SEAFORD...POQUOSON...PATRICK HENRY
FIELD...NEWPORT NEWS...LANGLEY AFB AND HAMPTON.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED
AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING
OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3699 7627 3698 7637 3708 7658 3715 7663
3721 7660 3725 7664 3733 7663 3724 7648
3725 7638 3704 7625
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:10 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 9:10 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 910 PM EDT FRI JUL 18 2003 SCTD CONVECTION THAT FIRED ON PREFRONTAL/LEE SIDE TROFFING LATE THIS AFTN BEGINNING TO GRADUALLY WEAKENING ACRS NORTHERN FORECAST AREA THIS EVE. REGIONAL RADARS SHOW ANTHR BKN AREA PCPN ASSOCD WITH COLD FRONT DROPPING SE FROM S PA THRU NW VA SO MORE PCPN EXPECTED LTR TNGT INTO SAT MORN. WITH WEAKENING EVE CONVECTION AND DIFFICULTLY IN PINPOINTING MOST LIKELY AREAS FOR PCPN WITH NEXT BATCH...THINK THE BLANKET HIGH CHC POPS STILL OK FOR THE OVERNIGHT PD. SEE LTL TO IMPROVE ON CURRENT FCST...SO NO EVE UPDATE EXPECTED. PREV DISC BLO: ----------------------------------------------------------------- WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE. IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE. BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE. WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z SUN FOR BNDRY TO APPRCH ALBEMARLE SND. WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS WITH TMPS NR NRML. UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW. AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING CONVECTION W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z. CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE & WED AS FLOW INCREASES AHEAD OF NXT FRNT. -------------------------------------------------------------------- .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. CULLEN
Hazardous weather outlook, Jul 18, 5:30 AM EDT, 19 hours 17 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 18, 10:30 PM EDT, 2 hours 17 minutes before
VAZ048-049-060>098-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 PM EDT FRI JUL 18 2003 ...SCATTERED THUNDERSTORMS AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA... THUNDERSTORMS ARE AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA FROM WEST OF THE 1-95 CORRIDOR TO AREAS WEST OF THE CHESAPEAKE BAY. SEVERAL REPORTS OF PEA TO MARBLE HAIL HAVE BEEN RECEIVED DURING THE PAST HOUR...INCLUDING IN SHORT PUMP AND IN CHESAPEAKE AND PORTSMOUTH. SMALL HAIL...WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO BE ASSOCIATED WITH THESE STORMS THROUGH 1130 PM. CULLEN
Local storm report, Jul 18, 11:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 3 S WHITE MARSH VA 0.75 IN HAIL
07/18/03 GLOUCESTER LIMBS DOWN.
CROSSLEYSpecial weather statement, Jul 19, 12:05 AM EDT, 42 minutes before
VAZ082>084-086-090-091-094-190525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1205 AM EDT SAT JUL 19 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER INTERIOR EAST CENTRAL VIRGINIA... AT 1205 AM...NATIONAL WEATHER SERVICE RADAR DETECTED NUMEROUS CLUSTERS OF THUNDERSTORMS...FROM PORTIONS OF NEW KENT AND CHARLES CITY COUNTIES EASTWARD TO GLOUCESTER...MATHEWS...NEWPORT NEWS AND HAMPTON. THE STORMS WERE MOVING EAST 20 MPH. RAINFALL FROM A FEW OF THESE STORMS HAS BEEN 1 TO 2 INCHES IN ABOUT 45 MINUTES TO 1 HOUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE WITH THESE STORMS. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. 25
Special weather statement, Jul 19, 12:10 AM EDT, 37 minutes before
VAZ079-080-087-088-190500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1210 AM EDT SAT JUL 19 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH SOUTHSIDE VIRGINIA... AT 1211 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN...FROM SOUTHEAST DINWIDDIE COUNTY TO NORTHEAST BRUNSWICK COUNTY. THE STORMS WERE MOVING EAST 20 MPH. RADAR ESTIMATED RAINFALL FROM THESE STORMS HAS BEEN 1 1/2 TO 2 1/2 INCHES. THESE STORMS WILL BE MOVING INTO SOUTHERN SUSSEX AND NORTHERN GREENSVILLE COUNTIES BY 100 AM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE WITH THESE STORMS. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. 25
Special weather statement, Jul 19, 12:28 AM EDT, 19 minutes before
MDZ022>025-190530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 AM EDT SAT JUL 19 2003
...THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN SHORE...
AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN
SOMERSET...SOUTHERN WICOMICO...AND WESTERN WORCESTER COUNTIES. THE
STORMS ARE MOVING EAST AT 20 MPH...AND WILL BEGIN TO AFFECT OCEAN
CITY BEFORE 1 AM.
SMALL HAIL AND LOCALIZED FLOODING IN LOW LYING AREAS HAS ALREADY
BEEN REPORTED WITH THESE STORMS. IN ADDITION EXPECT OCCASIONAL
LIGHTNING AND WIND GUSTS UP TO 30 MPH THROUGH 130 AM.
BROWN
&&
LAT...LON 3847 7582 3831 7589 3820 7589 3806 7521
3821 7511 3843 7505Special weather statement, Jul 19, 12:38 AM EDT, 9 minutes before
VAZ090-091-094-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1238 AM EDT SAT JUL 19 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER THE PENINSULA... AT 1238 AM...NATIONAL WEATHER SERVICE RADAR DETECTED NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE PENINSULA IN SOUTHEAST VIRGINIA...FROM JAMES CITY COUNTY TO HAMPTON...NEWPORT NEWS AND POQUOSON. THE STORMS WERE MOVING VERY SLOWLY EAST AT LESS THAN 10 MPH...ARE EXPECTED TO CONTINUE THROUGH 130 AM TO 200 AM. RADAR ESTIMATED RAINFALL FROM THESE STORMS HAS BEEN BETWEEN 1 AND 3 INCHES...AND AN ADDITIONAL 1 TO 2 1/2 INCHES OF RAIN IS EXPECTED FROM THESE STORMS. THE COMBINATION OF EXCESSIVE RUNOFF AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. 25
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:25 PM EDT | Special Marine Warning | AKQ | 20 min | |
| Jul 18, 8:31 PM EDT | Special Marine Warning | AKQ | 44 min | |
| Jul 18, 8:31 PM EDT | Special Marine Warning | AKQ | 44 min | |
| Jul 18, 9:44 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 31 min |
| Jul 18, 10:46 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 19 min |
| Jul 18, 11:15 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 20 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.